Category: Critical Care
Keywords: posterior reversible encephalopathy syndrome, PRES, transplant, calcineurin inhibitors, tacrolimus, cyclosporine (PubMed Search)
Posted: 10/18/2022 by Kami Windsor, MD
Click here to contact Kami Windsor, MD
Emergency physicians are familiar with posterior reversible [leuko]encephalopathy syndrome as an entity associated with untreated hypertension. It also happens to be a well-documented entity amongst solid organ transplant patients.
While the exact pathophysiology remains unclear, PRES is characterized by posterior subcortical vasogenic edema due to blood-brain barrier disruption, usually in the setting of elevated blood pressure with loss of cerebral autoregulation and/or endothelial dysfunction.
The immunosuppressants used in this population, namely calcineurin inhibitors (CNI) such as tacrolimus and cyclosporine, are thought to contribute most to this endothelial dysfunction and development of PRES in transplant patients, although high-dose corticosteroids, ischemia-reperfusion injury during surgery, and antibiotics have also been implicated.
Presentation of PRES post-transplant:
Patients with a history of solid organ transplant are at risk for PRES. While ED stabilization of these patients remains the same, recognition of PRES as a potential etiology for a transplant patient's presentation is crucial to proceed with important testing and necessary changes to their immunosuppressive regimen.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: